MAUDE Adverse Event Report: ALPHATEC SPINE, INC. INVICTUS SPINAL FIXATION SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION

ALPHATEC SPINE, INC. INVICTUS SPINAL FIXATION SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION
Model Number 16183-040
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/18/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No evaluation possible at this time.The instrument has not been returned nor has the identifying lot number been provided.
 
Event or Problem Description
Stylet broke during use.The distal tip was not removed from the patient.
 
Additional Manufacturer Narrative
Atec received a complaint on (b)(6) 2021 that reported while removing the expansion shaft from the expanded osseoscrew, the expansion shaft (referred to as the stylet) broke off at the threads.The tip of the expansion shaft remains entrapped in the implanted osseoscrew.Although the products were not returned for evaluation, an investigation was conducted by the project engineer and determined that this particular occurrence was ultimately a result of user error.The surgical technique provides instruction for releasing the expansion shaft after the screw has been deployed "turn the t handle a full rotation counterclockwise to relieve built up tension.Using the gold release feature on the proximal end of the expansion t handle, press the gold retention ring to release the expansion shaft.After the shaft is released, rotate the shaft counterclockwise to unthread it from the osseoscrew." when the internal tension built up from expanding the screw is not relieved by turning the t-handle counter clockwise before removal attempt, a torsional shear failure of the expansion shaft can occur.This is caused by the extra grip on the expansion shaft threads if the shaft is being pulled tightly.

Brand Name
INVICTUS SPINAL FIXATION SYSTEM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION
Manufacturer (Section D)
ALPHATEC SPINE, INC.
1950 camino vida roble
carlsbad CA 92008
MDR Report Key11574233
Report Number2027467-2021-00011
Device Sequence Number3622438
Product Code NKB
UDI-Device Identifier00190376307329
UDI-Public(01)00190376307329
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K181980
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number16183-040
Device Catalogue Number16183-040
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/25/2021
Supplement Date Received by Manufacturer04/09/2021
Initial Report FDA Received Date03/26/2021
Supplement Report FDA Received Date04/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;